Immune checkpoint inhibitor therapy is frequently associated with immune-related adverse events, which occasionally manifest with visual symptoms. Here, we describe a case of unilateral and sudden-onset painless vision loss in an 82-year-old man with metastatic non-small cell lung cancer receiving immunotherapy with the anti-programmed death-ligand 1 agent atezolizumab. Examination demonstrated a right-sided relative afferent pupillary defect, diffusely swollen optic disc, and delayed choroidal and retinal arterial filling on fundus fluorescein angiography, consistent with an arteritic anterior ischemic optic neuropathy. Histology of an ipsilateral temporal artery biopsy revealed a transmural eosinophilic infiltrate without granulomas, while serology revealed the presence of antineutrophil cytoplasmic antibodies. Peripheral eosinophilia was also noted, which preceded treatment by several months. This report highlights the importance of clinician awareness of immune checkpoint inhibitors and their systemic and ophthalmic complications, which rarely appear to extend to eosinophilic temporal arteritis.
- Eosinophilic vasculitis
- Immune checkpoint inhibitor
- Anterior ischemic optic neuropathy
- Programmed cell death 1
- Temporal arteritis